Rate of Statin-Linked Muscle Woes Unclear, Study Suggests

FRIDAY April 27, 2012 -- It's been long known that people on high doses of statins, cholesterol-lowering medications taken by millions of Americans, are at risk for a rare yet serious muscle condition. However, new research suggests that the frequency of the condition, called rhabdomyolysis, is a bit less clear due to confusion with the codes health professionals use to classify and report such problems.

Statins include such bestselling drugs as Crestor, Lipitor, Pravachol and Zocor. Muscle ailments have long been cited as a rare but possible side effect of statin use, particularly at higher doses.

In the new study, University of Washington researchers evaluated the use of the diagnostic code for "statin-related rhabdomyolysis," a serious condition involving achy muscles that is sometimes accompanied by kidney problems. The code was introduced in 2006 as a way of tracking how many cases of the potentially serious condition -- which can be confirmed using a blood test -- were related to high-dose statin use.

But using coding data alone doesn't appear to accurately track how many people are stricken, according to the researchers.

"We did this study to see if we could identify cases of rhabdomyolysis using billing data. But the way things are billed doesn't tell you anything about a case," said study co-author Dr. James Floyd, a senior fellow in epidemiology and a general internist at the University of Washington, in Seattle.

Floyd, whose research was reported this month in the Journal of the American Medical Association, said he and his colleagues used computerized pharmacy data to review electronic medical record reports of statin users between 2006 and 2010.

Out of 292 statin users with an International Classification of Diseases, Ninth Revision (ICD-9) code for rhabdomyolysis, 22 actual cases of the statin-related condition were picked up. Another seven cases were identified using other methods. Of these 29 validated cases, 26 were hospitalized, and no one died, the researchers reported.

Floyd said the results confirm an earlier U.S. Food and Drug Administration warning against the use of high-dose statins. But he said the best way to confirm true cases of rhabdomyolysis is to also use information from evaluating patient charts.

"The conclusion is that if you're going to do a study of an adverse drug reaction, it is difficult to do with billing data alone," Floyd said.

So just how common might statin-linked rhabdomyolysis be? Cardiologist Dr. Carl Lavie said that while lesser muscle aches are common in statin-using patients, rhabdomyolysis is much rarer.

"We see a lot of patients with muscle aches, where all tests are okay except that they swear that the muscle aches are bad and sometimes unbearable, and an occasional patient with myopathy, but we hardly ever see a true rhabdomyolysis [case]," said Lavie, who is medical director of Cardiac Rehabilitation and Prevention and director of the Stress Testing Laboratory at John Ochsner Heart and Vascular Institute, in New Orleans.

Speaking of the new study, he added that "this is the kind of data that the FDA based their warnings on from the SEARCH Trial, and both these data and the SEARCH [study] suggested that the ICD-9 code data was misleading." SEARCH is the abbreviated name of the Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine.

In any case, "the lay public really shouldn't be panicked about this," added Robert Bonow, director of the Center for Cardiovascular Innovation at Northwestern University Feinberg School of Medicine and Northwestern Memorial Hospital, and past president of the American Heart Association. "It's very common for people to have muscle pain. In clinical trials, [even] people on [inactive] placebos said they had muscle aches," he noted.

"My words of advice: talk to your physician if you're worried," Bonow said.

More information

Find out more about statins at the U.S. National Library of Medicine.

Posted: April 2012


View comments

Hide
(web4)